Blog

emotional effect of a drug overdose.
March 22, 2017

How to Cope with the Emotional Effects after a Drug Overdose

emotional effect of a drug overdose.Drug overdose is the fastest-growing cause of death in the United States. The majority of fatalities—as many as 125 a day—are from prescription or illegal opioids, with one in three deaths involving prescription painkillers, and one in four overdoses caused by heroin.

Regardless of the specific drug involved, even non-fatal overdoses leave emotional aftereffects of guilt, anger and anxiety. This article will look briefly at the physical issues involved, then will present ideas on how to cope with the emotional effects after a drug overdose. The material will be useful both for those who have lost loved ones to overdose, and for those in recovery who have survived one or more overdoses.

Symptoms and Treatment of an Overdose

Overdose requires immediate medical treatment. Specific symptoms vary, but there are common overdose indicators.

Common symptoms of a drug overdose:

  • Change in pulse rate and/or temperature
  • Gasping for breath
  • Bluish or ashen skin tones
  • Heavy perspiration—or perspiration stopping even though temperature is rising
  • Vomiting
  • Evident disorientation or agitation
  • Violent tremors
  • Chest pain
  • Severe headache
  • Collapsing or passing out

Since such symptoms may also indicate a heart attack or other non-drug-related illness, a person familiar with the patient should ideally be by to verify whether any drugs were taken, what kinds and how much. The better the medics understand the cause, the better the patient’s chances of surviving an overdose.

The Emotional Aftermath of Non-Fatal Overdoses

When the patient does survive, he or she will be shaken by the experience and will need psychological counseling as well as additional physical treatment. Although some overdoses happen entirely by accident—medication in the wrong bottle, extra doses taken through pure forgetfulness—most are due to one of three causes.

Common causes of a drug overdose:

  • The person takes more than the medically recommended dose in an attempt to increase a relief effect.
  • The person obtains an unregulated drug of unknown formula, and misjudges the strength of the dose.
  • The person is actively suicidal, and deliberately attempts a fatal overdose.

All of these indicate pre-existing anxiety or depression that needs to be dealt with, now combined with emotional effects brought on by the overdose itself.

Emotional side effects of a drug overdose:

  • Fear of it happening again
  • Anger and anxiety from feeling betrayed by a trusted support (the drug and/or the person who supplied it)
  • If the overdose was a suicide attempt, anger at oneself for having failed, and/or at those who thwarted the attempt
  • Possible hallucinations, delusions or paranoia

If these issues are ignored after recovery from an overdose, they are likely to lead to a repeat experience.

Those close to the patient, especially if they personally witnessed the incident, will also be dealing with post-trauma reactions, fear of recurrence, anger at the patient for doing such a thing, and anger at themselves for not somehow preventing the overdose. These people also need counseling (preferably in conjunction with the patient) and a plan to deal with addiction and related issues.

In addition, if the overdose was caused by prescription medication, counseling should include serious consideration of whether to ask the patient’s doctor about discontinuing the prescription. Harvard Medical School reports that patients who continue taking opioid-painkiller prescriptions after an overdose run up to a 17% risk of a second overdose. But if the original prescription was for a legitimate problem, emotional effects will include fear of the old pain returning, so considering alternate relief methods is essential.

Survivor Guilt

Sadly, many drug overdoses are fatal, leaving the patient’s loved ones to cope alone with the above emotional effects—along with additional grief and guilt. “I should have been able to prevent it” is a near-universal reaction to tragedy, even when all logic indicates nothing could have been done. Parents, and anyone else who felt a personal responsibility for a loved one’s death from overdose, are hit especially hard by guilt over “Why couldn’t I save her from herself?”

An additional form of “survivor guilt” often strikes loved ones who themselves have or have had substance-abuse issues—especially those who have succeeded in recovery where the overdose victim didn’t, or who survived an overdose and are wondering “I’m no better a person: why should I have been the one to live?” Even worse, they may have been actively sharing the drugs that caused the fatal overdose, or have been responsible for providing them.

Advice to help those who lose a loved one to overdose:

  • Get counseling to work through the grief and guilt.
  • Involve everyone you can from the victim’s intimate circle, as you would with a living patient in recovery. Everyone is part of a unified whole, and everyone supports all the others.
  • Concentrate on not holding yourself responsible for anyone else’s decisions. Even if you were partly to blame for the factors involved, what’s happened can’t be changed, and there’s nothing to gain by hating yourself for it. Forgive yourself and channel the pain toward building a better future.
  • Don’t hold yourself responsible for answering all the “whys.” Some things simply have to be accepted.
  • Take care of yourself physically and emotionally. Reduce your to-do list and decision-making for a while.
  • If you have a substance-abuse problem yourself, get treatment immediately. If you are in recovery, hold firm to your relapse-prevention plan. There may be subconscious temptation to “punish” yourself with an overdose of your own. Remember your responsibility not to inflict such pain on others.

When One Overdose Leads to Another

Unfortunately, many people who do survive overdoses go right back to abusing drugs—and wind up suffering another overdose, or several more. Some people become chronic “repeaters,” often needing more intense treatment with each overdose.

Surviving repeat overdoses will produce emotional effects different from those generated by a one-time occurrence. Those close to the patient become increasingly frustrated and annoyed: “Won’t he ever learn?” “She’s just selfish and irresponsible.” “He just doesn’t want to stop.” Meanwhile, the patient (who on the conscious level may very much want to stop) is berating herself for being a “failure” who’ll “never change”—and perpetuating the cycle by burying her sense of hopelessness in a chemical fog.

High-risk factors for repeat overdoses:

  • Being in a low economic bracket
  • Having a diagnosable mental illness in addition to substance addiction
  • Having a chronic physical illness that affects the nervous system or lungs
  • Having been sober for some time since the first overdose (which, in case of relapse, may lead to taking the formerly accustomed dose after tolerance levels have fallen)
  • Feeling depressed, neglected or suicidal

A serious problem is brewing if multiple overdoses take place in a short period of time. “Repeaters” run special risks from recurring strain on the body and emotions.

Emotional and health effects of repeated drug overdoses:

  • Relationships ruined by the stress
  • Delays seeking emergency medical care because the situation has become too familiar
  • Brain damage
  • Major depression
  • Long-term damage to internal organs
  • And, of course, ongoing risk that the next overdose will prove fatal.

A repeat overdoser needs psychological counseling as soon as possible. If he or she refuses help, it’s vital that family and friends seek counseling themselves. After a drug overdose—whatever the circumstances—professional care is always vital to cope with the emotional effects.

Sources

AddictionNetwork.com. “Overcoming Survivor’s Guilt and Shame after a Loved One’s Overdose.” October 1, 2014. Accessed February 28, 2017.

Carson, Daniel. “The lucky ones survive, but many don’t: First responders and addicts describe heroin overdose scenes.” The News-Messenger. Accessed February 28, 2017.

DrugRehab.us. “Repeat Drug Overdoses Raise Risk for Hospitalization, Ventilator Care.” Accessed February 28, 2017.

EMedicineHealth.com. “Drug Overdose Topic Guide.” Accessed February 28, 2017.

Michael’s House. “When You Survive an Overdose.” Accessed February 28, 2017.

National Council on Alcoholism and Drug Dependence, Inc. “Drug Overdose: A Medical Emergency.” Updated April 25, 2015. Accessed February 28, 2017.

Park, Haeyoun, and Matthew Bloch. “How the Epidemic of Drug Overdose Deaths Ripples Across America.” New York Times, January 19, 2016. Accessed February 28, 2017.

Powers, Tim. “Understanding Survivor’s Guilt in Addiction Recovery.” The Fix, September 4, 2015. Accessed February 28, 2017.

Taylor, D M, P A Cameron, and D Eddey. “Recurrent overdose: patient characteristics, habits, and outcomes,” abstract. PubMed, July 1998. Accessed February 28, 2017.

close